Colchicine: an unusual cause of reversible azoospermia
Article first published online: 28 JUN 2008
Volume 83, Issue 1, page 156, January 1999
How to Cite
Kirchin, V.S., Southgate, H.J. and Beard, R.C. (1999), Colchicine: an unusual cause of reversible azoospermia. BJU International, 83: 156. doi: 10.1046/j.1464-410x.1999.00854.x
- Issue published online: 28 JUN 2008
- Article first published online: 28 JUN 2008
A 48-year-old man with retinal vasculitis and coronary artery disease was referred to the Urology clinic for investigation of secondary infertility. A genital and abdominal examination were normal but semen analysis showed azoospermia. His serum testosterone was 7.8 nmol/L (normal 10–30), the LH level 9.1 IU/L (normal 1–10) and prolactin 319 mU/L (normal 100–500). Regular medication included ranitidine, prednisolone, nifedipine, cyclosporin, aspirin and colchicine (at a dose of 500 μg twice daily), and drug-related azoospermia was thought probable. A literature search revealed colchicine, which the patient had taken for 6 years, as a possible candidate. The drug was stopped and semen analysis repeated; 2 months after withdrawal, his sperm count was 74×106 /mL, despite the testosterone level remaining low at 7.3 nmol/L.
Colchicine is a well known mitotic inhibitor and has been reported to destroy germ cells in experimental animals . The situation in humans is less conclusive. There have been no reports of colchicine-related azoospermia submitted to the Committee on Safety of Medicines from 1964 and several groups have failed to find evidence for an effect on spermatogenesis [2,3]. A study of 62 previously fertile men receiving colchicine for Behcet’s disease showed oligo/azoospermia in 40% . This was most apparent in those taking colchicine for >5 years. We are aware of only one other report of colchicine producing reversible azoospermia  but believe it may be an unrecognized and potentially reversible cause of male infertility.
- 1Chemical agents affecting testicular function and male fertility. In Gomes WR, Vandemark NL, eds,The Testis, Vol III. New York: Academic Press1970; 530.